Antibiotics kill the bacteria responsible for many kinds of infections. Since the first antibiotic—penicillin — was discovered in the late 1920s, hundreds of these types of drugs have become available. While they can undoubtedly cure illness and save lives, antibiotics aren’t without problems. Their overuse led to the rise of dangerous drug-resistant bacteria that no longer respond to treatment. Even appropriately prescribed antibiotics have the potential to cause unpleasant symptoms. Fortunately, there are steps you can take when prescribed antibiotics that may help reduce your risk of side effects. Give bacteria the boot and prevent further problems with these tips.
Take Antibiotics as Directed
Some antibiotics should be taken only with water. But many others need to be taken with food, which can increase their absorption and ward off an upset stomach — a common side effect of antibiotics.
Take All of the Antibiotic Prescription
You should finish the entire prescribed course of antibiotics, even if your symptoms clear up. If you stop taking the medication mid-course, the infection could linger and the bacteria may become resistant, setting you up for more problems.
Abstain from Alcohol
Antibiotics and alcohol can cause similar side effects, which are compounded when you take them together. Some medications, such as metronidazole (Flagyl) and trimethoprim-sulfamethoxazole (Bactrim) can trigger more severe reactions when taken with alcohol, including:
- Nausea and vomiting
- Increased heart rate
Take a Probiotic
Many antibiotics can cause soft stools or diarrhea. That’s because they may kill some “good” bugs along with the bad, throwing off the delicate balance of bacteria in your gut. Research has shown that people who take probiotics are 42 percent less likely to develop diarrhea than those who don’t take these beneficial bacteria. Although more studies are needed, it can’t hurt and might help to take a probiotic supplement, as well as to eat probiotic foods like yogurt and sauerkraut.
Talk to Your Doctor
Contact your physician if you develop more serious side effects of antibiotics, including:
- Severe watery diarrhea
- White patches on your tongue
- Vaginal itching or discharge
- Allergic reactions, such as a rash, shortness of breath, and swelling of the lips or tongue